What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 21, 11:39 PM CST, 16 minutes earlier. Its key messages:
- * Isolated to scattered shower and storm chances are expected to exist every day through the upcoming week. * Slow movement of any shower or storm could result in locally heavy rainfall amounts.
Area forecast discussion, Jul 21, 11:39 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
139 AM EDT Mon Jul 22 2024
...Updated Aviation Discussion...
.KEY MESSAGES...
* Isolated to scattered shower and storm chances are expected to
exist every day through the upcoming week.
* Slow movement of any shower or storm could result in locally
heavy rainfall amounts.
&&
.UPDATE...
Issued at 842 PM EDT Sun Jul 21 2024
Very isolated convection at this hour within our CWA is mainly
confined to a weak convergence boundary roughly stretching from
Henry/Franklin counties (KY) into Logan County (KY), but we'll
likely see an uptick in coverage the deeper we head into the night
as a weak/subtle vort max approaches. No severe threat anticipated
overnight, but some localized hydro issues can't be ruled out given
the slow storm motions. Forecast remains on track.
&&
.SHORT TERM /THROUGH THIS AFTERNOON/...
Issued at 330 PM EDT Sun Jul 21 2024
Current LVX radar is only showing a few brief and very light showers
popping up and dying off across central KY, while GOES-16 satellite
reveals diurnally driven cumulus and cirrus blow off from upstream
convection. A 5H cut-off low over the Lower MO Valley continues to
slowly fill, while the latest surface analysis places a weak area of
low pressure between BWG and Lake Cumberland with a stationary
extending east and southwest. Several factors are lending to an
unsettled period of weather through tomorrow with chances of showers
and storms. First is our proximity to the aforementioned boundary,
acting as a subtle lifting mechanism as mid-level SW flow pumps in
moisture-rich Gulf air over the region. Next is the upper low, which
will open up and become enveloped within the longwave trough,
allowing small perturbations to parade through the pattern.
For the rest of today, diurnal instability will result in isolated
to scattered showers and possible thunderstorms in this moisture
rich environment: KY Mesonet is currently reporting dew points in
the upper 60s to lower 70s with PWATs around 1.5 - 1.6 inches.
Convective temps are in the low to mid 80s, which we're currently
seeing across the Commonwealth. So, expect to see some convection
begin to fire shortly, while isentropic upglide, as evidenced on 305-
310K surfaces, provides subtle lift in the mid levels.
CAMs are coming into alignment in regards to an area of showers and
possible thunderstorms moving across the CWA early Monday morning.
Look for a wet start to the new work week. The aforementioned
boundary is expected to lift northward into the area by tomorrow,
allowing for more moist air advection across southern KY. Diurnal
instability will again trigger a chance of PM showers and
thunderstorms. Look for highs in the mid 80s with dew points in the
low 70s. Yuck.
&&
.LONG TERM /TONIGHT THROUGH SUNDAY/...
Issued at 330 PM EDT Sun Jul 21 2024
The overall weather pattern, which features a positive-tilted trough
stretching from the Hudson Bay southwest towards Oklahoma and Texas,
will mainly remain unchanged through most of the week. This places
the Ohio/Tennessee Valleys on the eastern edge of the trough and
under a southwesterly flow. This will result in an unsettled and
active weather pattern through the end of the week. At the surface,
a quasi-stationary boundary will stretch from the Jersey Shore back
towards the Lower Mississippi Valley as it meanders over the area
and central KY through at least Wednesday. A few impulses both at
the surface and aloft will work across the area from the southwest
to northeast keeping shower and thunderstorm chances around each and
every day through Midweek. While the bulk of the rich moisture laden
air will remain across the Deep South and southeastern US, model
ensembles keeps a range of 1.50" to 1.80" PWATS over the area
through at least Thursday before a cold front works in from the
north. While there will be rain/storm chances everyday, especially
in the afternoon thanks to diurnal heating and ample amounts in
instability, confidence in overall timing each day remains low.
There will also be a few sfc and upper level waves and impulses that
move through that could help increase shower/storm chance during the
overnight hours. It's also important to note that no particular day
looks to be an overwhelming washout. Given the modest PWAT values
and instability, the main impact from any activity will be heavy
rain. QPF forecast through the long term ranges from 0.10" to near a
half inch, but keep in mind, with a weak general flow at the surface
and a lack of any real shear, activity will be slow and unorganized.
Any convection that forms will be efficient rain makers that
potentially could cause localized flooding. Temperatures each day
will remain under seasonal norms in mid 80s with lows each morning
in the mid/upper 60s with the occasional low near 70 degrees.
Pattern will start to change by the end of the week as the upper
trough weakens and starts to push eastward late Wednesday into
Friday. At the surface, a cold front will work southward out of the
Upper Midwest and towards the Ohio Valley and Kentucky Thursday into
Friday. Showers and storms ahead and along this boundary will be
possible but the threat of any organized severe remains low. The
question for the end of the week and into the weekend will be how
far south can the cold front get and allow for drier air to advect
in behind it. For now, going to go with a continued blend of the
deterministic keeping some rain chances, especially across our
southern CWA, in the forecast for the weekend. We will also see
increasing heights aloft which will help to bring temperatures back
to more seasonal norms in the upper 80s and lows still in the
mid/upper 60s.
&&
.AVIATION /06Z TAFS THROUGH 12Z TUESDAY/...
Issued at 138 AM EDT Mon Jul 22 2024
Main concern in the pre-dawn hours this morning will be a messy
cluster of showers and storms working slowly northeastward across
KY. BWG/LEX/RGA are the most likely to see impacts through mid to
late morning, while SDF will be close on the northern fringes of the
precipitation shield.
Conditions are expected to stay VFR outside of any showers or
storms, with only variable mid and upper clouds and light to calm
winds. Within any shower or storm, brief periods of MVFR or IFR vis
are expected.
Expect a lull in activity from mid to late morning until mid
afternoon. Thereafter, scattered showers and storms are expected to
redevelop, and will pose a similar threat with brief heavy rainfall,
and perhaps some gusty winds. Handled this second group of showers
and storms with another PROB30 mention.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.
&&
UPDATE...DM
SHORT TERM...CRG
LONG TERM...BTN
AVIATION...BJSHazardous weather outlook, Jul 21, 1:22 PM CST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
322 PM EDT Sun Jul 21 2024
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-221930-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
322 PM EDT Sun Jul 21 2024 /222 PM CDT Sun Jul 21 2024/
This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.
.DAY ONE...Tonight.
Potential for isolated to scattered showers and thunderstorms exist
into tonight, with another round possible early Monday morning. Heavy
rain and lightning are the main threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Multiple rounds of thunderstorms through the week could lead to high
rainfall totals in localized spots.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving. Please use this with caution
and be prepared for changing conditions.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
In the hours before
Special weather statement, Jul 21, 7:41 PM CST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Louisville KY
841 PM CDT Sun Jul 21 2024
KYZ027-220215-
Grayson KY-
841 PM CDT Sun Jul 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL GRAYSON COUNTY
THROUGH 915 PM CDT...
At 841 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Leitchfield, moving east at 5 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Huffman, Anneta, Johnson Crossroads, Conoloway, Moutardier, and
Ponderosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3740 8630 3740 8617 3734 8618 3734 8619
3733 8619 3733 8634
TIME...MOT...LOC 0141Z 282DEG 5KT 3736 8625
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MckemySpecial weather statement, Jul 21, 10:48 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
1148 PM CDT Sun Jul 21 2024
KYZ063-074-076-220515-
Hart KY-Metcalfe KY-Barren KY-
1148 PM CDT Sun Jul 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HART...
NORTHEASTERN BARREN AND NORTHWESTERN METCALFE COUNTIES THROUGH 1215
AM CDT...
At 1148 PM CDT, Doppler radar was tracking a strong thunderstorm over
Glasgow, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Glasgow, Horse Cave, Cave City, Oil City, Bristletown, Coral Hill,
Griderville, Pritchardsville, Lecta, and Glasgow Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3688 8590 3695 8608 3718 8598 3711 8569
TIME...MOT...LOC 0448Z 202DEG 13KT 3701 8594
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GrahamSpecial weather statement, Jul 21, 11:45 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Louisville KY
1245 AM CDT Mon Jul 22 2024
KYZ074-076-220615-
Metcalfe KY-Barren KY-
1245 AM CDT Mon Jul 22 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BARREN AND CENTRAL
METCALFE COUNTIES THROUGH 115 AM CDT...
At 1245 AM CDT, Doppler radar was tracking a strong thunderstorm over
Edmonton, moving northeast at 20 mph.
HAZARD...Wind gusts up to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Edmonton, Wisdom, Eighty Eight, Clarks Corner, Cork, Kino, Cedar
Flats, Gascon, Beechville, and Randolph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3689 8590 3698 8579 3713 8564 3712 8563
3712 8560 3711 8553 3708 8552 3706 8552
3701 8550 3688 8573
TIME...MOT...LOC 0545Z 232DEG 19KT 3700 8566
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BJS